Winter Storm, Door
- When
- February 21, 9:00 AM CST to 9:00 PM CST
- Where
- Door forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Low pressure moved from near St. Louis to central Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure moved from near St. Louis to central Michigan. As the low moved across northern Illinois and southern Lake Michigan, a band of heavy snow fell from southwest to east-central Wisconsin. Strong northwest winds developed as the low reached Michigan. Gusts in excess of 30 mph for several hours produced significant blowing and drifting snow.
The highest snowfall totals from the storm included 7.9 inches at Manitowoc (Manitowoc County), 7.5 inches at Kewaunee (Kewaunee County) and 6.8 inches at Denmark (Brown County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 21, 4:33 AM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 433 AM CST SAT FEB 21 2009 .SHORT TERM...TODAY THROUGH SUNDAY. SURFACE LOW MOVING FROM NEAR PIA TO FNT TODAY SHOULD PRODUCE A MODERATE SNOWFALL TO EAST CENTRAL AND NORTHEAST WISCONSIN. THE TRACK WOULD BE A BIT TOO FAR SOUTH FOR MUCH SNOW NORMALLY...BUT COLD TEMPERATURES ALOFT SHOULD PROVIDE FOR DECENT LAKE ENHANCEMENT FROM LAKE MICHIGAN. SNOW TO WATER RATIOS OF ABOUT 15 TO 1 EXPECTED WITH .2 TO .4 INCHES OF WATER EQUIVALENT. DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR DOOR...KEWAUNEE...BROWN AND OUTAGAMIE COUNTIES FOR 2 TO 4 INCHES WITH LOCAL 5 INCH AMOUNTS NEAR THE LAKE. LAKE EFFECT SNOW SHOWERS SHOULD CONTINUE NEAR LAKE MICHIGAN IN THE EVENING AND SOUTH OF LAKE SUPERIOR OVERNIGHT IN VILAS COUNTY. SOME CLEARING EXPECTED SUNDAY AFTERNOON AS SURFACE HIGH EDGES IN. .LONG TERM...SUNDAY NIGHT THRU NEXT WEDNESDAY. MEDIUM RANGE MODELS CONTINUE TO INDICATE THAT THE HIGH OVER LOW BLOCKING PATTERN OVER THE EASTERN PACIFIC WILL HANG ON THROUGH THE WEEKEND...BEFORE A STRONG PACIFIC JET BREAKS DOWN THE RIDGE. THIS WILL LEAD TO A TYPICAL LA NINA PATTERN FOR MUCH OF NEXT WEEK...WITH TROUGHING SHIFTING OVER WESTERN NOAM AND A SUB-TROPICAL RIDGE BUILDING OVER THE EAST. THE LAST COUPLE ECMWF SOLUTIONS HAVE TRENDED TOWARD THE GFS...WHICH SHOWS A SYSTEM MOVING ACROSS THE REGION MIDWEEK. WILL STICK WITH THIS SOLUTION AS IT HAS BEEN FAIRLY STABLE OVER THE PAST COUPLE DAYS. SUNDAY NIGHT THROUGH MONDAY NIGHT...ARCTIC HIGH DRIFTS INTO PLACE SUNDAY NIGHT WITH A PWAT MINIMUM OVERHEAD. THINK WILL SEE SOME DECOUPLING ACROSS THE WEST...WHICH WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS OUTSIDE OF THE LAKE EFFECT SNOW BELT. ALTHOUGH THERE WILL PROBABLY BE SOME LINGERING LAKE EFFECT BANDS DURING THE EVENING...THEY SHOULD BE RAPIDLY DIMINISHING DUE TO AN INFLUX OF VERY DRY 850-700MB AIR. SO THINK THAT LOWS WILL FALL WELL BELOW ZERO ACROSS THE WEST. YESTERDAY...IN A SIMILAR AIRMASS...LOWS FELL BETWEEN 8 AND 10 BELOW AT MERRILL AND LAND O LAKES. THINK THAT WILL BE AGAIN POSSIBLE. RIDGING THROUGH THE COLUMN WILL KEEP THE MOSTLY CLEAR BUT STILL COLD CONDITIONS PRESENT ON MONDAY. HIGH PRESSURE DRIFTS EAST OF THE AREA MONDAY NIGHT...BUT STILL A VERY DRY AIRMASS IN PLACE. COULD SEE TEMPERATURES TANK ONCE AGAIN NEAR THE PESHTIGO AND MENOMINEE RIVER VALLEYS...BUT IN GENERAL...A SLIGHTLY WARMER NIGHT. TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL BE SHIFTING TO THE EAST COAST ON TUESDAY IN RESPONSE TO HEIGHT FALLS OCCURRING OVER THE NORTHERN ROCKIES AND NORTHERN GREAT PLAINS AHEAD OF A LOW AMPLITUDE WAVE EJECTING EAST OUT OF THE EASTERN PACIFIC TROUGH. AS THIS OCCURS...RETURN FLOW WILL RAMP UP ACROSS THE WESTERN GREAT LAKES...AHEAD OF A WEAK SURFACE LOW DEVELOPING WITHIN THE LEFT EXIT REGION OF A 120KT JET STREAK. ALWAYS TOUGH TO GAGE THIS FAR OUT WHETHER THERE WILL BE ENOUGH MOISTURE TO GENERATE LIGHT PRECIP IN THIS TYPE OF WAA REGIME. WILL BE TRYING TO REMOVE A VERY DRY AIRMASS INITIALLY...AND BELIEVE THAT CONFIDENCE IS LOW ENOUGH IN TERMS OF PLACEMENT/PRECIP TYPE/TIMING TO REMOVE ANY SLIGHT CHANCE. CONDITIONS IMPROVE FOR PRECIP TUESDAY NIGHT WHEN THE SHORTWAVE ENERGY AND LOW PRESSURE TRACK ACROSS THE GREAT LAKES. EXACT TRACK WILL HELP DETERMINE PRECIP TYPE AS A FARTHER NORTH SOLUTION WILL ALLOW WARMER AIR TO RETURN INTO THE REGION. WILL STICK WITH CONTINUITY (SNOW) FOR NOW. LOW PRESSURE DEPARTS ON WEDNESDAY WITH PRECIP ENDING. LARGE SPREAD IN TEMPERATURES IN THE MODEL GUIDANCE...WHICH IS SOMEWHAT DEPENDENT ON THE TRACK OF SURFACE LOW. AGAIN WILL STICK WITH CONTINUITY UNTIL DETAILS CAN GET SORTED OUT. && .AVIATION...IFR CIGS/VSBYS IN SNOW EXPECTED AT SUE/MTW/GRB/ATW/OSH/Y50/PCZ TODAY WITH MVFR CONDITIONS FURTHER TO THE NORTHWEST. SNOW WILL DIMINISH BY EVENING WITH GRADUALLY INCREASING CIGS AND VSBYS. VFR WEATHER EXPECTED FOR MOST OF AREA ON SUNDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ048>050. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ022- 038>040. WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ045. && RDM/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 613 AM CST SAT FEB 21 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 613 AM CST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE MOVING FROM NORTHERN ILLINOIS TO CENTRAL LOWER MICHIGAN WILL PRODUCE A MODERATE SNOWFALL ACROSS MUCH OF EAST CENTRAL AND NORTHEAST WISCONSIN TODAY. GUSTY NORTH WINDS WILL ALSO CAUSE SOME BLOWING AND DRIFTING SNOW...ESPECIALLY NEAR LAKE MICHIGAN. THE SNOW WILL LIKELY SLOW ROAD AND AIR TRAVEL. THE SNOW WILL TAPER OFF TO SNOW SHOWERS THIS EVENING...WITH SMALL ADDITIONAL ACCUMULATIONS POSSIBLE NEAR THE LAKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION WEDNESDAY AND WEDNESDAY NIGHT. DEPENDING ON HOW MUCH WARM AIR GETS PULLED INTO THE AREA...EITHER SNOW OR A MIX OF RAIN AND SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TODAY. LMZ521-522-541>543-221215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 613 AM CST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT GUSTY NORTH WINDS AND BUILDING WAVES WILL CAUSE CONDITIONS HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH NOON SUNDAY.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154536, 154537, 154538, 154541.